high blood pressure and anti-psychotic meds?

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
wbrown238
Guest
Posts: 1
Joined: Tue Nov 17, 2009 9:40 pm
Gender: Male

high blood pressure and anti-psychotic meds?

Postby wbrown238 » Tue Nov 17, 2009 9:53 pm

I was recently prescribed depakote (750mg daily) seroquel (150mg daily) and imipramine (10mg daily) for bipolar disorder. my blood pressure shot up to 190/96 and i was prescribed 10mg metoprolol daily. however, the metoprolol has not lowered my BP. i am 21, 155 lbs, and in fairly good shape physically. i know one effect of bipolar disorder is hypertension, but my doc said the imipramine can raise the amount of betablockers in the body and taking too much for my BP could cause heart problems, so i have to continue with a low dose. is it safe to continue taking all these medications, and is it safe to take more bloodpressure medicine?

User avatar
John Kenyon, CNA
Nurse Assistant
Posts: 2846
Joined: Wed Dec 20, 2006 1:05 pm
Gender: Male
Location: Laurel, MD

Re: high blood pressure and anti-psychotic meds?

Postby John Kenyon, CNA » Wed Dec 02, 2009 10:29 pm

Metaprolol 10 mg is an extremely low dose, and while it's true the imipramine can interact with it, causing an effective increase in the available amount in your bloodstream, the only reason this would be problematic would be because your blood pressure could drop too low. This isn't happening, and it's hardly surprising since that's such a low dose of metaprolol. Your doctor might consider titrating (adjusting) the metaprolol dose upward to a level where it is doing the job it's intended to do, then monitoring your BP for a while to make sure it's okay. This relationship should remain fairly stable at any given dose. He might consider doubling the dose by having you take 10 mg. twice per day (every 12 hours), since plain metaprolol (and 10 mg would be the plain, not long-acting type), is generally a twice-per-day drug anyway, and 10 mg. once per day is hardly going to make a dent in the BP, especially since it's not doing much at all presently. It is safe to take these meds in combination, and the imipramine is probably the most problematic of all of them, not because of the beta blocker interaction, but because of potential side effects which you appear to not be having anyway. Again, the interaction with metaprolol should remain fairly static, so increasing the dose of metaprolol carefully (and at twice per day) should slowly bring the BP within a satisfactory range. Right now it's not even close.

Hope this helps. Good luck to you.
John Kenyon, EMT, CCT
Non-invasive cardiology tech, Emergency and Critical Care technician, Critical Incident Stress Mgmt. specialist


Return to “Hypertension”



Who is online

Users browsing this forum: No registered users and 2 guests

cron
advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.